Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 61, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 17, 1998, 5:30 PM CDT for Coffee County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 1998, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 17, 1998, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS1 KTLH 172229 RRA SVRTLH ALC031-172315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 630 PM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEE COUNTY IN SOUTHEASTERN ALABAMA * UNTIL 615 PM CDT (715 PM EDT) * AT 527 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING FROM 5 MILES SOUTHWEST TO 5 MILES NORTHEAST OF ELBA MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... NEW BROCKTON BY 545 PM CDT VICTORIA BY 555 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (850) 942-8999.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:31 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 17, 2:31 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT FRI APR 17 1998 NICE TO SEE MDLS FINALLY IN GOOD AGREEMENT THIS FCST PERIOD WITH EVOLUTION OF MAIN WEATHER FEATURES. POSITIVELY TILTED UPR TROF OVR NWRN MEX/NM WILL SWING EWD ACRS SRN PLAINS ON SATURDAY AND DEEPEN SOMEWHAT AS NRN PLAINS S/WV COMES MORE INTO PHASE. BY 12Z SUNDAY... VIGOROUS LOOKING S/WV WILL BE MOVING ACRS LWR MS VLY. ALTHO MAIN S/WV ENERGY WILL REMAIN TO OUR N PER AVN...AT LEAST SOME UPR SUPPORT WILL MOV ACRS FCST AREA ON SUNDAY. MORE ON THAT LATER... SFC CDFNT ANALYZED ACRS SW/S CNTRL AL TO NRN GA THIS AFTERNOON SHOULD BEGIN INCHING BACK NWD SATURDAY MORNING AS HGTS RISE SOME OVR DEEP SE IN ADVANCE OF S/WV MOVG INTO SRN PLAINS. IN THE SHORT TERM...KTLH RADAR SHOWING LINE OF SHRA/TSRA DVLPG ACRS S CNTRL/SE AL ATTM...WHICH PROBABLY WILL NOT MAKE MUCH PROGRESS INTO FCST AREA WHERE ATMOS IS MORE STABLE. MOST OF FCST AREA WILL REMAIN SOCKED IN THRU SATURDAY AFTERNOON WITH LOW STRATUS TRAPPED UNDER IMMENSE CAPPING INVERSION THAT ETA FCST SOUNDINGS INDICATE WILL REMAIN OVR AT LEAST FL BIG BEND. WITH THAT IN MIND...THINK ANY TSRA WILL REMAIN CONFINED N OF VPS/MAI/ABY LINE THRU 24 HRS...WITH ONLY SMALL SHRA DVLPG UNDERNEATH INVERSION ACRS REMAINDER OF FCST AREA. BY SATURDAY AFTN...SFC LOW SHOULD DVLP ALONG CDFNT ACRS MS/AL. THIS LOW SHOULD TRACK NE WITH CDFNT EXTENDING BACK DOWN TO CNTRL GULF COAST BY LATE IN THE DAY. THERE ARE SOME INDICATIONS OF A STG/SVR SQUALL LINE DVLPG TO OUR W LATE SATURDAY NITE...MOVING EWD INTO FCST AREA AS EARLY AS 06Z TO 12Z SUNDAY. MDLS SHOW LLVL JET OF 35 TO 45 KTS MOVG ACRS FCST AREA EARLY SUNDAY WITH FAVORABLE UVV ASSOCD WITH COUPLED JET STRUCTURE ACRS SE. WILL NOT BE SURPRISED TO SEE SVR TSRA EVENT MOVG ACRS FCST AREA EARLY SUNDAY...WITH CDFNT FINALLY MOVG THRU SUNDAY AFTN. TO THAT END...WOULD BE IN FAVOR OF KEEPING ONLY SCTD PRECIP CHC ACRS MOST OF FCST AREA...WITH PERHAPS SLIGHTLY HIER POP OVR SE AL AND ADJOINING SXNS OF SW GA...THRU SATURDAY. HOWEVER...CONTRARY TO FWC/FAN GUIDANCE...SHRA/TSRA SEEM LIKELY BETWEEN 06Z TO 18Z SUNDAY. TEMP GUIDANCE SIMILAR TONITE...BUT WITH PLENTY OF LOW CLOUDS AGAIN ON SATURDAY WILL LEAN TOWARD COOLER FAN AND ADVOCATE TEMPS IN MID/UPR 70S. FAN TOO COOL SAT NITE AND SUNDAY THO...THEN FWC LOOKS BETTER.
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.